Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 12:44 PM CDT for Becker County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 12:44 PM CDT (17:44 UTC)
- Expired
- Jun 23, 2004, 1:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Becker County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.7 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS53 KFGF 231744 SVRFGF MNC005-231830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1244 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BECKER COUNTY IN NORTHWEST MINNESOTA * UNTIL 130 PM CDT. * AT 1241 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF OGEMA...OR ABOUT 25 MILES NORTHWEST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OGEMA AT 1250 PM... WHITE EARTH AT 1255 PM... RICHWOOD AT 100 PM AND DETROIT LAKES AT 105 PM. DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. LAT...LON 4715 9612 4677 9614 4672 9542 4713 9531 $$ JH/GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:30 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 23, 11:30 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1130 AM CDT WED JUN 23 2004 .DISCUSSION... UPDATED FORECAST TO INCLUDE SEVERE TSTM WATCH UNTIL 4 PM CDT. HAVE RECEIVED NUMEROUS HAIL REPORTS SO FAR (SEE BISLSRFGF). MAIN LINE NOW JUST SOUTH OF THE GRAND FORKS NWS OFFICE...ALONG A UPPER AND LOWER RED LAKES TO COOPERSTOWN LINE. THIS AREA IS WHERE THE WATCH IS VALID FOR...KIND OF ALONG THE LEADING EDGE OF THE VORTICITY CENTER DROPPING SOUTH OUT OF CANADA. STRONGEST CELLS ON THE ND SIDE OF THE WATCH...BUT FLOW WOULD TAKE THEM INTO MN AS WELL. WILL CONTINUE TO WATCH THE SEVERE WX THROUGH THE AFTERNOON. PREVIOUS DISCUSSION... ONGOING SEVERE WEATHER...SO WILL KEEP IT SHORT. NOT ANTICIPATING MUCH CHANGE TO FORECAST THIS MORNING. WILL ADD SOME SEVERE WORDING TO NORTHERN VALLEY/NORTHWEST MN ZONES FOR SOME HAIL. TEMPS LOOK TO BE GOOD. SPC NOT TALKING ABOUT ANY WATCHES IN THE VERY SHORT TERM BUT POSSIBLY IN THE NEXT 1-2 HOURS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && GODON
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT WED JUN 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231420- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE INCH MAY OCCUR. A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE AFTERNOON. VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY THUNDERSTORM THAT MAY FORM. THE THREAT FOR THUNDER WILL END BY 4 PM. TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST WIND OF 5 TO 15 MPH. WHILE LOCAL AREAS SAW FROST WEDNESDAY MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO FAR. STAY TUNED FOR LATER FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON. RIDDLE
In the hours before
Local storm report, Jun 23, 12:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1204 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 4 E HILLSBORO 47.40N 96.98W
06/23/2004 0.75 INCH TRAILL ND LAW ENFORCEMENT
&&
HOPKINSLocal storm report, Jun 23, 12:09 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1209 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL 5 N FOSSTON 47.65N 95.75W
06/23/2004 0.75 INCH POLK MN PUBLIC
&&
HOPKINSLocal storm report, Jun 23, 12:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1216 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST ADA 47.30N 96.51W
06/23/2004 60 MPH NORMAN MN TRAINED SPOTTER
&&
HOPKINSLocal storm report, Jun 23, 12:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1218 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL ADA 47.30N 96.51W
06/23/2004 1.00 INCH NORMAN MN AMATEUR RADIO
&&
HOPKINSLocal storm report, Jun 23, 12:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1219 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND GST ADA 47.30N 96.51W
06/23/2004 70 MPH NORMAN MN AMATEUR RADIO
&&
HOPKINSLocal storm report, Jun 23, 12:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1220 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL ADA 47.30N 96.51W
06/23/2004 0.75 INCH NORMAN MN AMATEUR RADIO
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:04 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 41 min |
| Jun 23, 11:40 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 50 min |
| Jun 23, 11:58 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 47 min |
| Jun 23, 12:28 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 47 min |
| Jun 23, 1:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.